Montana, 2005

Damaging Wind in Montana, June 23, 2005

June 23, 2005 · NWS TFX · 1 event in 1 county or zone

A severe thunderstorm produced a wind gust to 61 mph at Cameron 31SSW (Red Rock RAWS site).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A severe thunderstorm produced a wind gust to 61 mph at Cameron 31SSW (Red Rock RAWS site).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 23, 1:29 PM MST, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 23, 1:29 PM MST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
ISSUED BY NATIONAL WEATHER SERVICE MISSOULA MT
229 PM MDT THU JUN 23 2005

.DISCUSSION...
TONIGHT THROUGH SATURDAY NIGHT...UPPER TROUGH MOVING
THROUGH ALBERTA/SASKATCHEWAN THIS AFTERNOON IS BRINGING A DRIER MORE
STABLE WESTERLY FLOW TO MOST OF THE FORECAST AREA THIS AFTERNOON.
THE EXCEPTION IS SOUTHWEST MONTANA WHERE LOW AND MID LEVEL
CONVERGENCE ALONG A WEAK FRONTAL BOUNDARY IS THE FOCUS FOR
THUNDERSTORM ACTIVITY THIS AFTERNOON AND TONIGHT. CONDITIONS ARE
MODERATELY UNSTABLE WITH MODEST MID AND UPPER LEVEL MOISTURE
FEEDING INTO THE REGION FROM THE SOUTHWEST. THERE IS A POTENTIAL
FOR GUSTY WINDS AND SMALL HAIL FROM STRONGER STORMS. THE
CONVECTION WILL GRADUALLY DIMINISH AND SHIFT EAST THIS
EVENING...BUT A FEW SHOWERS OR THUNDERSTORMS COULD REDEVELOP UNTIL
AFTER MIDNIGHT NEAR YELLOWSTONE PARK AS A REGION OF MID-LEVEL
INSTABILITY SLOWLY SHIFTS EAST.

ON FRIDAY AND SATURDAY ANOTHER UPPER THROUGH WILL BEGIN TO DIG
INTO THE PACIFIC NORTHWEST BACKING THE UPPER LEVEL FLOW TO THE
SOUTHWEST. THIS WILL ADVECT MORE UNSTABLE AIR ALONG WITH SOME MID
AND HIGH LEVEL MOISTURE INTO THE REGION. AT THE SURFACE A RETURN
SOUTHEASTERLY FLOW AROUND A SURFACE HIGH WILL BRING AN INCREASE IN
LOW LEVEL MOISTURE FROM THE EAST. AN INCREASING THREAT OF MAINLY
AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR LATE FRIDAY
AFTERNOON AND ESPECIALLY SATURDAY INTO SATURDAY NIGHT.
TEMPERATURES WILL REMAIN SEASONABLE.

SUNDAY THROUGH THURSDAY...LONG RANGE MODELS NOW IN A LITTLE BETTER
AGREEMENT FOR DEEPER PACIFIC TROUGH AND UPPER LOW PRESSURE TO MOVE IN
TO THE NORTHWESTERN US EARLY NEXT WEEK. THIS COULD MEAN WETTER PERIOD
SUNDAY NIGHT THROUGH TUESDAY FOR THE AREA. SOME UNCERTAINTIES REMAIN
AS TO TIMING...COLD FRONT WITH THIS PACIFIC SYSTEM...SO FORECAST
REFLECT TREND UPWARD FOR CHANCE OF PRECIPITATION. FOR MID WEEK...
ONLY SLIGHT CHANCES AS MORE WEST TO EAST UPPER LEVEL FLOW IS
EXPECTED TO DEVELOP.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING ACROSS SOUTHWEST MONTANA. VFR FLYING
CONDITIONS ARE EXPECTED TO CONTINUE...WITH THE POSSIBILITY OF
ISOLATED REGIONS OF IFR DUE TO LOWERED VISIBILITIES IN THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  45  80  52  80 /   0  10  20  30
CTB  43  77  48  76 /   0  10  20  30
HLN  50  83  48  83 /  10  10  20  30
BZN  45  82  43  81 /  20  20  20  30
WEY  36  72  38  71 /  20  20  20  30
DLN  42  82  42  81 /  20  10  20  30
HVR  47  83  52  82 /   0   0  20  20
LWT  45  77  48  78 /   0   0  20  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PETRESCU
LONG TERM....SIGLER
AVIATION...PETRESCU

WEATHER.GOV/GREATFALLS
weather.gov/missoula
Hazardous weather outlook, Jun 23, 4:18 AM MST, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
518 AM MDT THU JUN 23 2005

MTZ008-014-015-052>055-241130-
BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON-
BROADWATER-MEAGHER-GALLATIN-
518 AM MDT THU JUN 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVLOP THIS AFTERNOON AND
CONTINUE INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL EXIST A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009>013-044>051-241130-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
518 AM MDT THU JUN 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL EXIST A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 23, 2:41 PM MST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
341 PM MDT THU JUN 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     BIG SKY                 45.26N 111.33W
06/23/2005  40 MPH           GALLATIN           MT   TRAINED SPOTTER

&&

BRUSDA
Local storm report, Jun 23, 3:30 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
430 PM MDT THU JUN 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             LIMA                    44.64N 112.59W
06/23/2005  0.25 INCH        BEAVERHEAD         MT   TRAINED SPOTTER

&&

BRUSDA
Local storm report, Jun 23, 3:41 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
441 PM MDT THU JUN 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             ALDER                   45.32N 112.11W
06/23/2005  0.50 INCH        MADISON            MT   TRAINED SPOTTER

&&

BRUSDA

The radar

The Pocatello radar (KSFX), 196 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
June 23, 4:00 PM MST
Where
Madison County, 31 mi SSW of Cameron
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.783, -111.933

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456236.